The Annals of Probability

On the perimeter of excursion sets of shot noise random fields

Hermine Biermé and Agnès Desolneux

Full-text: Open access


In this paper, we use the framework of functions of bounded variation and the coarea formula to give an explicit computation for the expectation of the perimeter of excursion sets of shot noise random fields in dimension $n\geq1$. This will then allow us to derive the asymptotic behavior of these mean perimeters as the intensity of the underlying homogeneous Poisson point process goes to infinity. In particular, we show that two cases occur: we have a Gaussian asymptotic behavior when the kernel function of the shot noise has no jump part, whereas the asymptotic is non-Gaussian when there are jumps.

Article information

Ann. Probab., Volume 44, Number 1 (2016), 521-543.

Received: October 2013
Revised: July 2014
First available in Project Euclid: 2 February 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60G60: Random fields 60E10: Characteristic functions; other transforms 26B30: Absolutely continuous functions, functions of bounded variation 28A75: Length, area, volume, other geometric measure theory [See also 26B15, 49Q15]
Secondary: 60G10: Stationary processes 60F05: Central limit and other weak theorems 60E07: Infinitely divisible distributions; stable distributions

Shot noise excursion set stationary process Poisson process characteristic function functions of bounded variation coarea formula


Biermé, Hermine; Desolneux, Agnès. On the perimeter of excursion sets of shot noise random fields. Ann. Probab. 44 (2016), no. 1, 521--543. doi:10.1214/14-AOP980.

Export citation


  • [1] Adler, R. J., Samorodnitsky, G. and Taylor, J. E. (2013). High level excursion set geometry for non-Gaussian infinitely divisible random fields. Ann. Probab. 41 134–169.
  • [2] Adler, R. J. and Taylor, J. E. (2007). Random Fields and Geometry. Springer, New York.
  • [3] Ambrosio, L., Fusco, N. and Pallara, D. (2000). Functions of Bounded Variation and Free Discontinuity Problems. Oxford Univ. Press, New York.
  • [4] Azaïs, J.-M. and Wschebor, M. (2009). Level Sets and Extrema of Random Processes and Fields. Wiley, Hoboken, NJ.
  • [5] Baccelli, F. and Błaszczyszyn, B. (2001). On a coverage process ranging from the Boolean model to the Poisson–Voronoi tessellation with applications to wireless communications. Adv. in Appl. Probab. 33 293–323.
  • [6] Baccelli, F. and Błaszczyszyn, B. (2009). Stochastic Geometry and Wireless Networks, Volume I—Theory. Foundations and Trends in Networking 3. Now Publishers, Hanover.
  • [7] Biermé, H. and Desolneux, A. (2012). Crossings of smooth shot noise processes. Ann. Appl. Probab. 22 2240–2281.
  • [8] Biermé, H. and Desolneux, A. (2012). A Fourier approach for the level crossings of shot noise processes with jumps. J. Appl. Probab. 49 100–113.
  • [9] Borovkov, K. and Last, G. (2008). On level crossings for a general class of piecewise-deterministic Markov processes. Adv. in Appl. Probab. 40 815–834.
  • [10] Bulinski, A., Spodarev, E. and Timmermann, F. (2012). Central limit theorems for the excursion set volumes of weakly dependent random fields. Bernoulli 18 100–118.
  • [11] Dalmao, F. and Mordecki, E. (2012). Rice formula for processes with jumps and applications. Preprint.
  • [12] Evans, L. C. and Gariepy, R. F. (1992). Measure Theory and Fine Properties of Functions. CRC Press, Boca Raton, FL.
  • [13] Galerne, B., Lagae, A., Lefebvre, S. and Drettakis, G. (2012). Gabor noise by example. ACM Transactions on Graphics (Proceedings of ACM SIGGRAPH 2012) 31 1–9.
  • [14] Heinrich, L. and Schmidt, V. (1985). Normal convergence of multidimensional shot noise and rates of this convergence. Adv. in Appl. Probab. 17 709–730.
  • [15] Papoulis, A. (1971). High density shot noise and Gaussianity. J. Appl. Probab. 8 118–127.
  • [16] Rice, S. O. (1944). Mathematical analysis of random noise. Bell Syst. Tech. J. 23 282–332.
  • [17] Rudin, W. (1987). Real and Complex Analysis, 3rd ed. McGraw-Hill, New York.
  • [18] Wschebor, M. (1982). Formule de Rice en dimension $d$. Z. Wahrsch. Verw. Gebiete 60 393–401.
  • [19] Zähle, U. (1984). A general Rice formula, Palm measures, and horizontal-window conditioning for random fields. Stochastic Process. Appl. 17 265–283.